clopen.solutions
OP-00482 Open

Connectivity of the three-dimensional minimal spanning forest

Submit a result

Give the nearest-neighbour edges of $\mathbb{Z}^3$ independent labels, uniform on $(0, 1)$, and let $F$ be the free minimal spanning forest: the subgraph of all edges that are not the edge of largest label in any finite simple cycle. On $\mathbb{Z}^d$ the free minimal spanning forest coincides with the wired one, the union of the invasion percolation trees grown from all vertices (Alexander; Lyons, Peres and Schramm). Alexander and Molchanov proved that on $\mathbb{Z}^2$ it is almost surely a tree. Newman and Stein, who related it to the ground states of a highly disordered spin-glass model, conjecture that it is a tree exactly when $d < 8$ or $d \le 8$; Jackson and Read suggest $6$ in place of $8$.

Problem. Is $F$ connected with probability one? Equivalently, does the infinite-volume minimal spanning forest of $\mathbb{Z}^3$ consist of a single spanning tree?

Source: Newman and Stein (1996), for ℤᵈ, who argue that the critical dimension is 8; see Lyons, Peres and Schramm (2006), §1, and Lyons and Peres (2016), Question 11.35. Stated for d = 3 by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
PR — Probability
Secondary
CO, MP
Keywords
AIM Open Applied Problems, invasion percolation, minimal spanning forests

References

@article{newman1996,
  author        = {Newman, C. M. and Stein, D. L.},
  title         = {Ground-state structure in a highly disordered spin-glass model},
  journal       = {J. Statist. Phys.},
  volume        = {82},
  number        = {3-4},
  year          = {1996},
  pages         = {1113--1132},
  doi           = {10.1007/BF02179805},
  eprint        = {adap-org/9505005},
  archivePrefix = {arXiv},
}
@article{lyons2006,
  author        = {Lyons, Russell and Peres, Yuval and Schramm, Oded},
  title         = {Minimal spanning forests},
  journal       = {Ann. Probab.},
  volume        = {34},
  number        = {5},
  year          = {2006},
  pages         = {1665--1692},
  doi           = {10.1214/009117906000000269},
  eprint        = {math/0412263},
  archivePrefix = {arXiv},
}
@book{lyons2016,
  author    = {Lyons, Russell and Peres, Yuval},
  title     = {Probability on Trees and Networks},
  series    = {Cambridge Series in Statistical and Probabilistic Mathematics},
  publisher = {Cambridge University Press},
  address   = {New York},
  year      = {2016},
  doi       = {10.1017/9781316672815},
}
@article{alexander1995,
  author  = {Alexander, Kenneth S.},
  title   = {Percolation and minimal spanning forests in infinite graphs},
  journal = {Ann. Probab.},
  volume  = {23},
  number  = {1},
  year    = {1995},
  pages   = {87--104},
  doi     = {10.1214/aop/1176988378},
}
@article{alexander1994,
  author  = {Alexander, Kenneth S. and Molchanov, Stanislav A.},
  title   = {Percolation of level sets for two-dimensional random fields with lattice symmetry},
  journal = {J. Statist. Phys.},
  volume  = {77},
  number  = {3-4},
  year    = {1994},
  pages   = {627--643},
  doi     = {10.1007/BF02179453},
}
@article{jackson2010,
  author  = {Jackson, T. S. and Read, N.},
  title   = {Theory of minimum spanning trees. {I}. {M}ean-field theory and strongly disordered spin-glass model},
  journal = {Phys. Rev. E},
  volume  = {81},
  number  = {2},
  year    = {2010},
  pages   = {021130},
  doi     = {10.1103/PhysRevE.81.021130},
}
@misc{aim-three-dimensional-minimal-spanning-forest,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Connectivity of the three-dimensional minimal spanning forest}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/174-three-dimensional-minimal-spanning-forest.md},
  note         = {Entry 174 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00482, "Connectivity of the three-dimensional minimal spanning forest", clopen.solutions.